Hail, Stanton
- When
- July 5, 9:20 PM CST
- Where
- Stanton County, 9.69 mi S of Big Bow
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.430, -101.560
A thunderstorm produced large hail across Stanton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm produced large hail across Stanton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 5, 4:32 PM CST, 4 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 532 PM CDT Wed Jul 5 2023 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Thursday night) Issued at 1207 PM CDT Wed Jul 5 2023 Noon observations show an area of convection from Ashland to Medicine Lodge which developed as the result of an outflow boundary which moved through western Kansas during the mid morning hours. With this batch of storms it will certainly have an effect on the rest of the afternoon and evening potential which will be discussed later. In the upper levels the 500 mb winds are generally zonal with the surface observations showing generally easterly winds and the outflow boundary from the storms last night draped across central Oklahoma through the Texas panhandle along the I-40 corridor. Tonight the short term models and CAMs are in fairly good agreement of some convection developing along the outflow boundary in the Texas panhandle into Oklahoma roughly between 4-7 pm however given the storms which as of noon are in Med Lodge this could push the time frame back a little. In any case these storms should stay farther south of the state line given the higher confidence of the present storms stabilizing the air and keeping the warm front further south. Another round of storms should develop in the front range of the Rockies and move eastward towards southwest Kansas generally after sunset. Initial storms could be more supercell in nature as they approach the KS-CO-OK borders with a large hail threat and then as the front in Oklahoma lifts north due to a low level jet we should see increasing storm coverage across all of southwest Kansas during the overnight which would transition our main threats to heavy rain and downburst winds. QPF outputs look pretty impressive in the heavier storms as 1 inch or more potential is being shown. Storms should gradually exit the region towards sunrise. Thursday we will probably have more clouds than sun once again and cooler than seasonable highs as model guidance is showing upper 70s. The majority of the day should be dry as it looks like any outflow from tonight's storms should stay well to the south (unless of course we have another outflow surprise which could spark off some pop up storms in the late afternoon). Thursday night the MCS train gets going again as another shortwave will move east in the zonal flow interacting with plenty of moisture and an increasing low level jet after midnight. CAMs are highlighting our northern counties along the I-70 corridor to have the highest chance of rain. Along with the rain once again the main severe weather risk will be downburst winds as it looks like the storm mode should turn linear fairly quickly. .LONG TERM...(Friday through Wednesday) Issued at 200 PM CDT Wed Jul 5 2023 Long term models continue to show a fairly consistent pattern of overnight MCS through at least Sunday morning. Main threats continue to be localized heavy rainfall and downburst winds. We will continue to have a frontal boundary and various outflow boundaries from previous night's storms along with ample moisture of 60-65 dewpoints to support the good chances of storms. QPF outputs of 0.5-1 inch are common with each MCS event so the potential of overnight flash flooding will increase as the ground continues to saturate. Early next week we should see the ridge in the desert southwest move into the central plains which will introduce some much warmer air back into the region with highs in the upper 80s to low 90s returning. Early indications are that we will also turn drier as the upper level winds and better forcing will move northward as well. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 527 PM CDT Wed Jul 5 2023 Primarily VFR conditions are likely in vicinity of all TAF sites through mid-evening. Thunderstorms developing in southeast Colorado are then expected to spread eastward, possibly moving into extreme southwest Kansas after 04-06Z. High relative humidity within a light east-southeast upslope flow is expected to contribute to low level stratus development by early Thursday morning, bringing MVFR cigs initially, then possibly IFR cigs to much of southwest Kansas toward daybreak. Surface high pressure sliding east-southeast across the Upper Midwest will result in light east-southeast winds through early Thursday afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 79 64 86 / 90 20 50 20 GCK 59 79 64 84 / 90 10 40 10 EHA 60 78 66 91 / 70 10 20 10 LBL 61 77 66 91 / 70 10 30 10 HYS 59 78 62 80 / 40 10 80 50 P28 64 79 65 88 / 80 30 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 425 AM CDT Wed Jul 5 2023 KSZ030-031-043>046-061>066-074>081-084>090-060930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 425 AM CDT Wed Jul 5 2023 /325 AM MDT Wed Jul 5 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms are expected late this evening and tonight. A few of these storms could be severe with large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected each evening and night through Saturday. A few of these storms could be severe with large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
Special Weather Statement
National Weather Service Dodge City KS
902 PM CDT Wed Jul 5 2023
KSZ074-060230-
Stanton KS-
902 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of south central
Stanton County through 930 PM CDT...
At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Stanton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.
&&
LAT...LON 3739 10192 3754 10192 3757 10167 3739 10169
TIME...MOT...LOC 0201Z 272DEG 16KT 3745 10183
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RUSSELLThe Dodge City radar (KDDC), 145 km away, was scanning. The volume nearest the first event began at 03:20 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122887, 1122888.